Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Aug 11, 2003, 7:00 PM EDT for Essex County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2003, 7:00 PM EDT (23:00 UTC)
- Expired
- Aug 11, 2003, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Essex County, NY
The radar
The Burlington radar (KCXX), 65 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KBTV 112300
FFWBTV
NYC031-120200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
700 PM EDT MON AUG 11 2003
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN ESSEX COUNTY IN NORTHERN NEW YORK
* UNTIL 1000 PM EDT.
* AT 700 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAINFALL IN SOUTHERN ESSEX COUNTY...FROM SOUTH SCHROON
WESTWARD TO MINERVA.
VERY HEAVY RAINFALL IS OCCURRING IN THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AND AROUND
INTERSTATE 87 AND ROUTE 9 NEAR SOUTH SCHROON AND ALONG HIGHWAYS
24...28 NORTH...30...AND 34. SOME TOWNS THAT MAY BE IMPACTED
INCLUDE OLMSTEDVILLE...MINERVA...AND IRISHTOWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.
$$
LAT...LON 4399 7372 4376 7385 4377 7397 4385 7419
4398 74161 follow-up statement
000
WGUS71 KBTV 120204
FFSBTV
NYC031-120230-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1004 PM EDT MON AUG 11 2003
...FLASH FLOOD WARNING FOR ESSEX COUNTY NEW YORK HAS BEEN ALLOWED
TO EXPIRE...
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ALLOWED THE FLASH
FLOOD WARNING FOR ESSEX COUNTY NEW YORK TO EXPIRE AT 1000 PM. HEAVY
RAIN THAT HAD FALLEN EARLIER THIS EVENING OVER THE SOUTHERN
PORTIONS OF ESSEX COUNTY...FROM SOUTH SCHROON WESTWARD TO
OLMSTEDVILLE...IRISHTOWN...AND MINERVA...HAS WEAKENED IN INTENSITY.
BE ADVISED THAT CREEKS AND STREAMS MAY CONTINUE TO BE RUNNING AT OR
NEAR BANKFULL...AND SOME ROADWAYS MAY STILL BE COVERED WITH WATER.
THIS MAY BE DIFFICULT TO DETECT GIVEN THAT DARKNESS HAS SET IN.
$$
LAT...LON 4385 7419 4377 7397 4376 7385 4399 7373
4398 7416What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:36 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 11, 1:36 PM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 136 PM EDT MON AUG 11 2003 CURRENTLY...MOSTLY CLOUDY CONDS ACROSS THE FA WITH CONVECTION MORE WIDELY SCATTERED THAN YESTERDAY AT THIS TIME...PARTIALLY DUE TO MORE MID TO HIGH LEVEL CLOUDINESS AND LOWER INSTABILITY. TEMPS RUNNING GENERALLY WITHIN A DEGREE OR TWO OF THE 80 MARK...WITH THE HIGHER ADIRONDACKS MAINLY IN THE 70S. TONIGHT INTO TUE...WEATHER PATTERN WILL REMAIN VIRTUALLY UNCHANGED THROUGH THE NEXT 24 HOURS...AS WARM AND HUMID AIRMASS REMAINS PARKED ACROSS THE NORTHEASTERN U.S.. WILL MAINTAIN LOW CHC POPS THIS EVENING...THEN GO HIGHER CHC/LOW END LIKELY POPS TOMORROW DUE TO DIURNAL INSOLATION AND WEAK BNDRY LYR CONVERGENCE ACROSS THE AREA. PWAT VALUES TO REMAIN AROUND 1.5 TO 1.75 AND THIS COMBINED WITH RELATIVELY LIGHT BNDRY LYR FLOW WILL ASSURE LOCALLY HEAVY DOWNPOURS WILL CONTINUE...ALONG WITH PATCHY OVERNIGHT/EARLY MORNING FOG. TUE NT AND WEDNESDAY...FINALLY A LONG AWAITED BREAK/CHANGE IN THE STAGNANT WX PATTERN SHOULD OCCUR...AS STRONG BERMUDA HIGH FLATTENS AND RETROGRADES WESTWARD ACROSS THE SE U.S...ALLOWING MID TO UPPER LEVEL RIDGING TO ADVANCE EASTWARD ACROSS THE NORTHERN STATES. THUS SKIES GENERALLY CLEARING AND RH VALUES DROPPING. WITH THE DRIER REGIME...WILL MAINTAIN WIDER DIURNAL RANGES...WITH COOL EVENINGS AND WARM AFTERNOONS. THURSDAY ONWARDS...QUITE A BIT OF DISPARITY AMONG OPERATIONAL AND ENSEMBLE GUIDANCE IN REGARDS TO TEMPERATURES AND SENSIBLE WX TOWARD THE END OF THE WORK WEEK AND INTO THE UPCOMING WEEKEND. POTENTIALLY WARM TO HOT DAY ON THURSDAY IF GFS SOLN OF 18-19C 850 HPA TEMPS ARE CORRECT...BUT WILL CONSERVATIVELY NUDGE THESE BACK JUST A BIT A GO CLOSER TO ETAS 15C SOLN. LATEST 12Z GFS RUNS STILL STANDING FIRM ON DIVING POTENT NORTHERN STREAM ENERGY SOUTHEASTWARD OVER THE TOP OF CENTRAL U.S. RIDGING FRI/SAT...THUS BRINGING SOMEWHAT COOLER TEMPS...ALONG WITH CHC POPS. DUE TO THE UNCERTAINTY AMONG GUIDANCE...WILL KEEP SENSIBLE WX PRIMARILY DRY BUT HINT AT SLIGHTLY COOLER TEMPS AND MORE CLOUDS DURING THE FRI AFT/SAT TIME FRAME...AS THE PROPENSITY OF EAST COAST TROUGHINESS HAS BEEN QUITE HIGH OVER THE PAST 6 MONTHS. REST OF EXTENDED MAINLY UNCHANGED UNTIL MID TO UPPER LEVEL FEATURES ARE BETTER RESOLVED...AND WILL GO CLOSE TO CLIMATOLOGICAL NORMS. .BTV...FLOOD WATCH NYZ034 UNTIL MIDNIGHT TONIGHT. JMG
Hazardous weather outlook, Aug 11, 5:48 AM EDT, 13 hours 12 minutes before
NYZ026>031-035-087-VTZ001>012-016>019-111145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 548 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON WITH LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER. .SPOTTER CALL TO ACTION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME. SFH
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.